Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Amarillo, TX

February 6, 201911 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 6, 2019, 3:06 AM CST for 11 counties in Texas. It took effect at Feb 6, 2019, 10:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 3:06 AM CST (09:06 UTC)
In effect from
Feb 6, 2019, 10:00 AM CST
Expired
Feb 6, 2019, 9:00 PM CST
In force
11 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS84 KAMA 060906
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
306 AM CST Wed Feb 6 2019

TXZ001-006-007-011>014-016>019-317-062215-
/O.UPG.KAMA.FW.A.0002.190206T1600Z-190207T0300Z/
/O.NEW.KAMA.FW.W.0002.190206T1600Z-190207T0300Z/
Dallam-Hartley-Moore-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-
Armstrong-Donley-Palo Duro Canyon-
306 AM CST Wed Feb 6 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN AND MUCH OF THE SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 10 AM this morning to 9 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Texas...Dallam...Hartley...Moore...Oldham...
   Potter...Carson...Gray...Deaf Smith...Randall...Armstrong... 
  Donley and Palo Duro Canyon.

* 20 Foot Winds...Southwest 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 19 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Between 10 AM and 9 PM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
795 
WWUS84 KAMA 062153
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
353 PM CST Wed Feb 6 2019

TXZ001-006-007-011>014-016>019-317-070300-
/O.CON.KAMA.FW.W.0002.000000T0000Z-190207T0300Z/
Dallam-Hartley-Moore-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-
Armstrong-Donley-Palo Duro Canyon-
353 PM CST Wed Feb 6 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
MUCH OF THE SOUTHERN TEXAS PANHANDLE...

* Affected Area...In Texas...Dallam...Hartley...Moore...Oldham...
   Potter...Carson...Gray...Deaf Smith...Randall...Armstrong... 
  Donley and Palo Duro Canyon.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 19 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Between 10 AM and 9 PM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 5, 11:19 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 5, 11:19 PM CST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1119 PM CST Tue Feb 5 2019

.AVIATION...
For the 06Z TAFs, a cold front has now pushed further southwest to
near KDHT, Panhandle, and southeast to KCDS as of this writing. IFR
to LIFR cigs and vsbys due to FG and FZFG will persist at KGUY
tonight until around mid morning Wednesday before rapidly
improving as strong and gusty southwest winds commence, then
continue through late Wednesday afternoon at the terminal sites.
It will be a close call whether the cold front makes it past KDHT
and KAMA tonight. If it does then amendments will become necessary.
Also, later shifts may need to consider an Aviation Weather
Warning for KAMA on Wednesday afternoon as wind gusts may reach or
exceed 40 knots.

02

&&

.PREV DISCUSSION... /Issued 928 PM CST Tue Feb 5 2019/

UPDATE...
Have changed Dense Fog Advisory to a Freezing Fog Advisory for the
cntrl and ern OK Panhandle and expanded to include Ochiltree and
Lipscomb counties in the TX Panhandle. Also, issued a Dense Fog
Advisory for Roberts and Hemphill counties in the TX Panhandle
based on current obs and trends. May need to expand further west
and south if warranted tonight. All appropriate grids have been
updated and NPW issued.

02

PREV DISCUSSION... /Issued 748 PM CST Tue Feb 5 2019/

UPDATE...
Surface cold front has pushed further west to include more of
the north central zones. Also, temperatures behind this boundary
have already cooled to below forecast mins for tonight. Have
adjusted the appropriate grids to account for mins tonight, winds,
and cloud cover. May have to change Dense Fog Advisory to a
Freezing Fog Advisory for parts of the OK Pnhdl and nern TX
Panhandle as well as expand a bit south based on current obs. Will
take a closer look at this and update accordingly through the
evening hours.

02

PREV DISCUSSION... /Issued 547 PM CST Tue Feb 5 2019/

AVIATION...
For the 00Z TAFs, a cold front has pushed thru most of the OK
Panhandle, including KGUY, and much of the eastern TX Panhandle
as of this writing. IFR to LIFR cigs and vsbys due to FZFG will
persist at KGUY tonight until around mid morning Wednesday before
rapidly improving as strong and gusty southwest winds commence,
then continue through late Wednesday afternoon at the terminal
sites. Later shifts may need to consider an Aviation Weather
Warning for KAMA on Wednesday afternoon as wind gusts may reach or
exceed 40 knots.

02

PREV DISCUSSION... /Issued 335 PM CST Tue Feb 5 2019/

DISCUSSION...
Cool moist airmass holding strong across eastern half of Oklahoma
Panhandle.  Have reissued Dense Fog Advisory for this area
through the night and into Wednesday morning.

On Wednesday, strong deep southwest flow will act to dislodge
above-mentioned cool moist airmass from the northeast.  Strong
southwest winds will spread across Panhandles from west to east,
possibly reaching Wind Advisory levels.

Cold front passes Wednesday night.  Wind chill readings early
Thursday morning will be in the 0 to -5 degree range across the
Oklahoma Panhandle and the northern 1/4 of the Texas Panhandle.
North winds on Thursday will hold maximum temperatures in the
lower- to mid-30s across the northern half of the forecast area,
with upper-30s and lower-40s elsewhere.

Modest recovery begins on Friday with most sections rising into
the 40s.  By Sunday, highs at or above normal are expected, with
readings in the 50s prevailing.

Models diverge in later periods.  Southwest flow aloft is
interrupted briefly by a modest shortwave, progged to pass Monday
or Tuesday.  Pops offered by Blend Sunday night and Monday have
been reduced in area and capped at 20 percent.  See very little
opportunity for moisture return to set up a precipitation event.
03

Cockrell

FIRE WEATHER...
Elevated to possibly critical fire weather conditions are
expected to develop on Wednesday as strong southwest winds
overspread the area.  Fire Weather Watch has been issued for the
western, central and south-central parts of the Texas Panhandle
for Wednesday and Wednesday evening.  Cold front moves into
Oklahoma Panhandle before midnight, shifting winds to the north, and
then passes all of Texas Panhandle by sunrise Thursday.  Light to
moderate north winds are expected on Thursday.  No elevated or
critical fire weather conditions are expected Thursday through
Tuesday.  03

&&

.AMA Watches/Warnings/Advisories...
TX...Freezing Fog Advisory until 9 AM CST Wednesday for the following
     zones: Lipscomb...Ochiltree.

     Fire Weather Watch from 10 AM CST Wednesday through Wednesday
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hartley...Moore...
     Oldham...Palo Duro Canyon...Potter...Randall.

     Dense Fog Advisory until 9 AM CST Wednesday for the following
     zones: Hemphill...Roberts.

OK...Freezing Fog Advisory until 9 AM CST Wednesday for the following
     zones: Beaver...Texas.

&&
Hazardous weather outlook, Feb 6, 12:07 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1207 AM CST Wed Feb 6 2019

OKZ001>003-TXZ001>020-317-061200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1207 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Dense freezing fog will reduce the visibility to one quarter of a
mile or less in the central and eastern Oklahoma Panhandle as well
as most of the extreme northern Texas Panhandle. A Freezing Fog
Advisory is in effect for this area.

In addition, dense fog will reduce the visibility to one quarter
of a mile or less across parts of the central and eastern Texas
Panhandle. A Dense Fog Advisory is in effect for this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dense freezing fog will reduce the visibility to one quarter of a
mile or less in the central and eastern Oklahoma Panhandle as
well as most of the extreme northern Texas Panhandle. A Freezing
Fog Advisory is in effect for this area until 9 AM Wednesday.

In addition, dense fog will reduce the visibility to one quarter
of a mile or less across parts of the central and eastern Texas
Panhandle. A Dense Fog Advisory is in effect for this area until 9
AM Wednesday.

Critical fire weather conditions will be possible across much of
the western, central and south central parts of the Texas
Panhandle on Wednesday. A Fire Weather Watch is in effect for
these areas on Wednesday and Wednesday evening. Elevated fire
weather conditions are expected across the Oklahoma Panhandle and
the rest of the Texas Panhandle on Wednesday. Windy conditions
will be common with relative humidity values falling to around 20
percent.

Southwest winds will be in the 30 to 40 mph range with gusts of 50
to 55 mph possible on Wednesday across the western Oklahoma
Panhandle and the western half of the Texas Panhandle. A Wind
Advisory may be required for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Wednesday afternoon
and early evening.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:48 PM CSTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 4 more14 hr
Feb 5, 8:48 PM CSTFreezing Fog AdvisoryAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts and 1 more14 hr
Feb 6, 3:04 AM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Hartley, Moore and 4 more16 hr
Feb 6, 11:20 AM CSTDense Fog AdvisoryAMACollingsworth, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler4 hr
Feb 6, 11:20 AM CSTFreezing Fog AdvisoryAMAHemphill, Lipscomb, Ochiltree, Roberts10 hr

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.